Virginia, 2008Hail and Damaging Winds in Virginia, May 20, 2008
May 20, 2008 · NWS AKQ · 14 events in 8 counties and zones
Scattered severe thunderstorms, associated with low pressure and a cold front, produced damaging winds and large hail across portions of south central and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms, associated with low pressure and a cold front, produced damaging winds and large hail across portions of south central and southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 20, 12:57 PM EST, 48 minutes earlier.
Area forecast discussion, May 20, 12:57 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
157 PM EDT TUE MAY 20 2008
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE THROUGH THE REGION TODAY...WITH
SHOWERS AND SCATTERED THUNDERSTORMS LIKELY THROUGH THE EVENING. A
SERIES OF WEAK FRONTS WILL MOVE THROUGH THE MID ATLANTIC WEDNESDAY
THROUGH THURSDAY. HIGH PRESSURE WILL BUILD IN ON FRIDAY AND REMAIN
IN PLACE THROUGH THE WEEKEND...WITH WARMER TEMPERATURES AND DRIER
CONDITIONS RETURNING.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATED FOR SVR WATCH 327 IN EFFECT THRU 0Z.
PREV DISCUSSION IS BLO...
INSTABILITY PARAMETERS HAVE RISEN SIGNIFICANTLY COMPARED TO THIS
TIME YESTERDAY. GFS AND NAM BUFR SOUNDINGS INDICATE CAPES OF 2000
TO 3000 J/KG...AND LIS UP TO -6C. A LLVL JET WITH A CORE OF 40-50
KT WINDS CURRENTLY OVER THE APPALACHIANS WILL PROGRESS TO THE EAST
AND WILL REACH THE COAST BY MIDDAY. ANY BREAKS IN THE CLOUD
COVERAGE WILL INCREASE THE INSTABILITY EVEN FURTHER. THE MAIN
THREAT WITH THUNDERSTORMS WOULD BE HAIL AND STRONG/GUSTY WINDS.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
BACK EDGE OF SHOWERS AND THUNDERSTORMS WILL APPROACH THE SE VA/NE
NC COAST EARLY THIS EVENING...WITH THE CHANCE OF PRECIP DIMINISHING
AS THE MAIN ENERGY AND MOISTURE SHIFT OFFSHORE BY SUNSET. DRIER
AND MORE STABLE AIR WILL MOVE IN BEHIND THE FRONT...WITH SKIES
BECOMING PARTLY CLOUDY ACROSS THE CWA BY MIDNIGHT. LOW TEMPERATURES
WILL RANGE FROM THE UPR 40S OVER FAR NW COUNTIES...TO MID 50S TOWARDS
HAMPTON ROADS AND THE OUTER BANKS.
MODELS CONTINUE TO MOVE A SERIES OF WEAK SHORT WAVE TROUGHS THROUGH
THE REGION WEDNESDAY THROUGH THURSDAY. THE TROUGHS WILL ROTATE
AROUND AN UPPER LEVEL LOW CENTERED OVER SOUTHERN ONTARIO. MOISTURE
AND LIFT ARE LIMITED WITH EACH TROUGH...SO HAVE ONLY INCLUDED A
SLIGHT CHANCE OF RAIN FOR POSSIBLE INSTABILITY SHOWERS ON WEDNESDAY
WITH THURSDAY DRY FOR NOW. HIGH TEMPERATURES WILL REMAIN SLIGHTLY
BELOW NORMAL WITH BELOW NORMAL HEIGHTS IN PLACE...NEAR 70 AT THE
BEACHES TO LOWER 70S INLAND.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
THE UPPER LEVEL LOW WILL MOVE ACROSS NEW ENGLAND AND OUT OVER THE
CANADIAN MARITIMES BY FRIDAY...AS HIGH PRESSURE CENTERED OVER THE
GREAT LAKES BUILDS IN FROM THE NW. A NORTHERLY/NORTHEASTERLY FLOW
AROUND THE HIGH WILL KEEP HIGH TEMPERATURES SLIGHTLY BELOW NORMAL
ON FRIDAY...GENERALLY LWR 70S...EXCEPT UPR 60S ALONG THE ERN SHORE
AND BEACHES WITH AN ONSHORE FLOW OFF THE COOL WATER. THE NORTHERLY
FLOW CONTINUES ON SATURDAY WITH TEMPERATURES RANGING FROM 70 TO
75. BY SUNDAY THE HIGH MOVES TO THE SE TOWARDS THE CAROLINAS.
TEMPERATURES WILL WARM WITH WINDS EVENTUALLY BECOMING SW...HIGHS
IN THE MID TO UPR 70S. EVEN WARMER ON MONDAY AS THE SW FLOW
CONTINUES AND STRENGTHENS...HIGHS 80 TO 85.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
CONDITIONS REMAIN VFR EARLY THIS MORNING THROUGH 12Z...THEN
CIGS/VSBYS MAY DROP INTO MVFR RANGE/TEMPO IFR ACRS NORTHERN AREAS
SUCH AS SBY AND PERHAPS RIC. FARTHER SOUTH EXPECT FLOW TO TURN TO
SW AND BECOME BREEZY...WITH MAINLY VFR CONDITIONS THROUGHOUT THE
DAY EXCEPT FOR SCTD SHWRS/TSTMS LATE IN THE MRNG AND AFTN...MOST
LIKELY 15Z THROUGH 20Z. WINDS SHIFT TO NW AND N BETWN 20Z AND
00Z...WITH DRIER CONDITIONS MOVING IN. DEPENDING ON RAIN AMTS
THERE COULD BE PATCHY FOG FROM 06 TO 12Z WED. OTHERWISE...MAINLY
VFR CONDITIONS PREVAIL INTO THE WEEKEND...WITH ISO SHWRS POSSIBLE
WED AFTN/EVENG.
&&
.MARINE...
WENT AHEAD AND RAISED SCA FLAGS FOR ALL MARINE ZNS THRU LT THIS
EVENING. LT AFTERNOON MSAS ANALYSIS REVEALS LOW JUST OVER NORTHERN
COASTAL WATERS ATTM...WITH TRAILING FRONT SNAKING WEST OF THE CHES
BAY.
TONIGHT/WED...BRIEF SURGE OF COOLER AIR SHOULD HELP MIXING IN NW TO
NORTH WINDS THIS EVENING. MODELS STILL DISGREE WRT LOW TRACK...BUT
CAN STILL SEEM TO AGREE THAT SCA WL BE ABLE TO GET TAKEN DOWN LT
TONIGHT...AS WINDS BECOME MUCH LIGHTER OVERNIGHT. WRF/SREF/RUC13
BLEND HAS PERFORMED QUITE WELL IN COMPARISON TO OTHER GUIDANCE
THIS AFTN...AND HV APPLIED THIS BLEND THRU LT THIS EVENING.
SREF/GFS BLEND WAS FAVORED FROM THERE FWD. WSW FLOW AGAIN
DEVELOPS WED AFTN...LOOKS TO BE SUB SCA AT THIS POINT.
STRONGER COLD FRONT/HIGH PRESSURE BUILDING IN FROM THE WEST LOOKS TO
BRING A PERIOD OF HIGHER WINDS THU NGT INTO FRIDAY. HIGH PRES WILL
THEN BUILD IN FROM THE NW ALLOWING FOR MORE BENIGN CONDITIONS AND AN
IDEAL HOLIDAY WEEKEND FOR BOATERS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ630>633-
650-652-654-656-658.
&&
SYNOPSIS...JRL
NEAR TERM...JRL/KLL
SHORT TERM...JRL
LONG TERM...KLL
AVIATION...LKB
MARINE...LKB/MAMHazardous weather outlook, May 20, 12:23 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
123 PM EDT TUE MAY 20 2008
MDZ021>025-VAZ048-049-062-064-074>076-211730-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-GOOCHLAND-CAROLINE-ESSEX-WESTMORELAND-RICHMOND-
123 PM EDT TUE MAY 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ060-061-063-066>073-077-078-083-211730-
PRINCE EDWARD-CUMBERLAND-HANOVER-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-NORTHUMBERLAND-
LANCASTER-NEW KENT-
123 PM EDT TUE MAY 20 2008
...SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
ANZ650-211730-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
123 PM EDT TUE MAY 20 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
ANZ630>633-652-654-656-658-211730-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
123 PM EDT TUE MAY 20 2008
...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY
SEVERE THUNDERSTORM WATCH
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ012>017-030>032-102-VAZ065-079>082-084>100-211730-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
123 PM EDT TUE MAY 20 2008
...SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 20, 7:57 AM EST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
857 AM EDT TUE MAY 20 2008
NCZ014-016-017-VAZ095>098-201400-
CAMDEN NC-CHESAPEAKE VA-GATES NC-NORFOLK/PORTSMOUTH VA-SUFFOLK
VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
857 AM EDT TUE MAY 20 2008
...SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA...
AT 857 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS PRODUCING MODERATE
TO LOCALLY HEAVY RAINFALL FROM 12 MILES SOUTH OF DOWNTOWN
SUFFOLK...OR ABOUT 7 MILES NORTH OF SUNBURY...MOVING EAST AROUND 40
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NORTHWEST...AND...HICKORY
AT 910 AM EDT...BACK BAY...AND...MUNDEN AT 920 AM EDT.
EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND VERY MINOR
FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.
LYNCH
Special weather statement, May 20, 8:07 AM EST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
907 AM EDT TUE MAY 20 2008
VAZ089-091-093-094-201400-
ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-SURRY VA-YORK VA-
907 AM EDT TUE MAY 20 2008
...SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA...
AT 907 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS FROM 6 MILES
NORTHWEST OF SMITHFIELD...MOVING EAST AROUND 40 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR LANGLEY AFB...AND...LANGLEY VIEW AT 915
AM EDT...MESSICK...AND...FOX HILL AT 920 AM EDT.
EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
LYNCH
Special weather statement, May 20, 12:21 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
121 PM EDT TUE MAY 20 2008
VAZ060-066>068-070-079-080-201800-
AMELIA VA-BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-LUNENBURG
VA-NOTTOWAY VA-PRINCE EDWARD VA-
121 PM EDT TUE MAY 20 2008
...DEVELOPING THUNDERSTORMS MOVING INTO THE SOUTHERN PIEDMONT...
AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTH OF CREWE TO 30 MILES WEST OF
VICTORIA...OR FROM 8 MILES NORTH OF CREWE TO 7 MILES SOUTHWEST OF
PHENIX...MOVING EAST AT 55 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...CREWE AROUND 135 PM EDT...MANNBORO AROUND 145 PM EDT...
VICTORIA AROUND 150 PM EDT AND KENBRIDGE AROUND 155 PM EDT.
WIND GUSTS TO 50 MPH...BRIEF HEAVY RAIN AND SMALL HAIL ARE EXPECTED
WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
SAMMLER
Special weather statement, May 20, 12:35 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
135 PM EDT TUE MAY 20 2008
VAZ065-066-079-201815-
BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA-
135 PM EDT TUE MAY 20 2008
...DEVELOPING THUNDERSTORMS MOVING TOWARD LUNENBURG AND MECKLENBURG
COUNTIES...
AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 15 MILES NORTHWEST OF CHASE CITY TO 40
MILES WEST OF CHASE CITY...OR FROM CLOVER TO 8 MILES NORTH OF
MILTON...MOVING EAST AT 55 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...CHASE CITY AROUND 155 PM EDT.
WIND GUSTS TO 50 MPH...BRIEF HEAVY RAIN...AND SMALL HAIL ARE
EXPECTED WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
SAMMLER
Special weather statement, May 20, 1:00 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
200 PM EDT TUE MAY 20 2008
VAZ065>068-070-079>081-087-088-201845-
AMELIA VA-BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-GREENSVILLE
VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-PRINCE GEORGE VA-SUSSEX
VA-
200 PM EDT TUE MAY 20 2008
...STRONG THUNDERSTORMS MOVING TOWARD THE TRI-CITIES AND INTO
PORTIONS OF SOUTH CENTRAL VIRGINIA...
AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 15 MILES NORTHEAST OF BLACKSTONE TO 25
MILES WEST OF SOUTH HILL...OR FROM MANNBORO TO 10 MILES SOUTHEAST OF
REDOAK...MOVING EAST AT 50 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...SUTHERLAND AROUND 205 PM EDT...ADDISON AROUND 210 PM EDT...
PETERSBURG AROUND 215 PM EDT...NEW BOHEMIA AROUND 220 PM EDT...
EBONY AROUND 225 PM EDT...AND GASBURG AROUND 230 PM EDT.
WIND GUSTS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL AFTER THE STORMS HAVE PASSED.
SAMMLER
Special weather statement, May 20, 1:35 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
235PM EDT TUE MAY 20 2008
NCZ012-VAZ065-079>081-087>094-201915-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-ISLE OF WIGHT VA-JAMES CITY
VA-MECKLENBURG VA-NEWPORT NEWS/HAMPTON VA-NORTHAMPTON NC-PRINCE
GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-YORK VA-
235 PM EDT TUE MAY 20 2008
...STRONG THUNDERSTORMS MOVING TOWARD WILLIAMSBURG...EMPORIA AND
ROANOKE RAPIDS...
AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES WEST OF CLAREMONT TO 25 MILES
SOUTHWEST OF SOUTH HILL...OR FROM 5 MILES WEST OF CLAREMONT TO 15
MILES EAST OF VIRGILINA...MOVING EAST AT 55 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...STONY CREEK AROUND 245 PM EDT...
JAMESTOWN AROUND 250 PM EDT...ALLIANCE AROUND 255 PM EDT...
BUSCH GARDENS AROUND 300 PM EDT...HORNSBYVILLE AROUND 310 PM EDT AND
SEAFORD AROUND 315 PM EDT.
WIND GUSTS TO 50 MPH...HAIL UP TO MARBLE SIZE...BRIEF HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.
SAMMLER
Thunderstorm Wind, Brunswick
- When
- May 20, 1:45 PM EST
- Where
- Brunswick County, 2.77 mi E of Brodnax
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.700, -77.980
Trees were downed just to the east of Brodnax.
Hail, Brunswick
- When
- May 20, 1:50 PM EST
- Where
- Brunswick County, 2.16 mi NW of Ankum
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.620, -77.900
Penny size hail was reported on U.S. Highway 46 between Brunswick and the town of Valentine, about 4 miles north of Gasburg.
Thunderstorm Wind, Southampton
- When
- May 20, 2:23 PM EST
- Where
- Southampton County, 0.89 mi SW of Sedley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.770, -76.980
Numerous trees were downed.
Thunderstorm Wind, Southampton
- When
- May 20, 2:33 PM EST
- Where
- Southampton County, 0.89 mi SE of Courtland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.710, -77.060
Numerous trees were downed.
Hail, Suffolk (C)
- When
- May 20, 2:33 PM EST
- Where
- Suffolk (C) County, 0.69 mi N of Skeeter Crossing
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.680, -76.580
Quarter size hail was reported about one mile east of Suffolk Airport.
Hail, Hampton (C)
- When
- May 20, 2:38 PM EST
- Where
- Hampton (C) County, 3.83 mi NNE of Ft Monroe
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.050, -76.290
Golfball size hail was reported in Hampton.
Hail, Hampton (C)
- When
- May 20, 2:38 PM EST
- Where
- Hampton (C) County, 3.83 mi NNE of Ft Monroe
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.050, -76.290
Golfball size hail was reported in Hampton.
Hail, Norfolk (C)
- When
- May 20, 2:48 PM EST
- Where
- Norfolk (C) County, 1.79 mi WNW of Ocean View
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.960, -76.280
Nickel size hail was reported on Carlton Court.
Hail, Chesapeake (C)
- When
- May 20, 2:53 PM EST
- Where
- Chesapeake (C) County, 2.07 mi S of Grassfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.690, -76.320
Quarter size hail was reported just off of Route 464 in Chesapeake.
Hail, Northampton
- When
- May 20, 3:00 PM EST
- Where
- Northampton County, 4.31 mi NE of Cape Charles Afs
- Measured
- 0.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 37.170, -75.890
Penny size hail was reported at the Chesapeake Bay Bridge Tunnel Administration Building.
Thunderstorm Wind, Virginia Beach (C)
- When
- May 20, 3:04 PM EST
- Where
- Virginia Beach (C) County, 0.69 mi N of Lynnhaven
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.840, -76.070
Spotter reported a 60 mph wind gust west of Oceana NAS.
Thunderstorm Wind, Chesapeake (C)
- When
- May 20, 3:05 PM EST
- Where
- Chesapeake (C) County, 1.11 mi E of Cornland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.620, -76.300
Numerous large trees were downed near Greenbrier and Volvo Parkway.
Thunderstorm Wind, Virginia Beach (C)
- When
- May 20, 3:05 PM EST
- Where
- Virginia Beach (C) County, 2.15 mi SSW of Greenwich
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.800, -76.210
Hail, Virginia Beach (C)
- When
- May 20, 3:11 PM EST
- Where
- Virginia Beach (C) County, 1.31 mi ESE of Pungo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.710, -76.000
Penny size hail was reported on Indian River Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, May 20, 20081 death · 5 injured · $57 million · EF1 · 60 events
- Hail and Damaging Winds in North Carolina, May 20, 2008$135,000 · 1.75 in hail · 89 events
- Hail and Damaging Winds in South Carolina, May 20, 2008$60,000 · 3 in hail · 64 events
- Tornado and Hail in South Carolina, May 20, 20081 injured · EF1 · 38 events
- Hail and Damaging Winds in Alabama, May 20, 2008$47,000 · 1.25 in hail · 28 events
- Tornado and Hail in Alabama, May 20, 2008$36,000 · EF0 · 24 events
- Tornado and Hail in Georgia, May 20, 2008$56,000 · EF0 · 13 events
- Hail and Damaging Winds in North Carolina, May 20, 20081 in hail · 26 events
- Hail and Damaging Wind in North Carolina, May 20, 20081.75 in hail · 26 events
- Hail and Damaging Winds in Tennessee, May 20, 20082.75 in hail · 15 events
- Hail and Damaging Winds in North Carolina, May 20, 2008$3,000 · 1 in hail · 11 events
- Hail and Damaging Winds in South Carolina, May 20, 200855 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107111, 107110, 107114, 107115, 107121, 107118, 107119, 107120, 107116, 107112, 107124, 107117, 107123, 107122.